Side effects of Antipsychotics for children.
The side effects reportedly associated with the various atypical antipsychotics vary and are medication-specific. Generally speaking, atypical antipsychotics are hoped to have a lower likelihood for the development of tardive dyskinesia than the typical antipsychotics. However, tardive dyskinesia typically develops after long term (possibly decades) use of antipsychotics. It is not clear, then, if atypical antipsychotics, having been in use for a relatively short time, produce a lower incidence of tardive dyskinesia.
Akathisia is more likely to be less intense with these drugs than the typical antipsychotics although many patients would dispute this claim. In 2004, the Committee for the Safety of Medicines (CSM) in the UK issued a warning that olanzapine and risperidone should not be given to elderly patients with dementia, because of an increased risk of stroke. Sometimes atypical antipsychotics can cause abnormal shifts in sleep patterns, and extreme tiredness and weakness.
In 2006, USA Today published an article about the effects of antipsychotic medication in children. None of the atypicals (Clozaril, Risperdal, Zyprexa, Seroquel, Abilify and Geodon) had been approved for children, and there was little research on their effects on children. From 2000–2004, there were 45 reported deaths in which an atypical antipsychotic was listed as the "primary suspect." There were also 1328 reports of serious, and sometimes life threatening, side effects. These include tardive dyskinesia (involuntary jerking and facial grimacing) and dystonia (involuntary muscle contractions that can interfere with talking and eating). Since the article's publication several of the atypicals now carry limited FDA approval for pediatric indications.
Some of the other side effects that have been suggested is that atypical antipsychotics increase the risk of cardiovascular disease. The research that Kabinoff et al., evaluated found that the increase in cardiovascular disease is seen regardless of the treatment they receive, instead it is caused by many different factors such as lifestyle or diet.
Sexual side effects have also been reported when taking atypical antipsychotics. In males antipsychotics reduce sexual interest, impair sexual performance with the main difficulties being failure to ejaculate. In females there may be abnormal menstrual cycles and infertility. In both males and females the breasts may become enlarged and a fluid will sometimes ooze from the nipples.
 Tardive dyskinesia
All of the atypical antipsychotics warn about the possibility of tardive dyskinesia in their package inserts and in the PDR. It is not possible to truly know the risks of tardive dyskinesia when taking atypicals, because tardive dyskinesia can take many decades to develop and the atypical antipsychotics are not old enough to have been tested over a long enough period of time to determine all of the long-term risks. One hypothesis as to why atypicals have a lower risk of tardive dyskinesia is because they are much less fat-soluble than the typical antipsychotics and because they are readily released from D2 receptor and brain tissue. The typical antipsychotics remain attached to the D2 receptors and accumulate in the brain tissue which may lead to TD.
Recently, metabolic concerns have been of grave concern to clinicians, patients and the FDA. In 2003, the Food and Drug Administration (FDA) required all manufacturers of atypical antipsychotics to change their labeling to include a warning about the risks of hyperglycemia and diabetes with atypical antipsychotics. It must also be pointed out that although all atypicals must carry the warning on their labeling, some evidence shows that atypicals are not equal in their effects on weight and insulin sensitivity. The general consensus is that clozapine and olanzapine are associated with the greatest effects on weight gain and decreased insulin sensitivity, followed by risperidone and quetiapine. Ziprasidone and aripiprazole are thought to have the smallest effects on weight and insulin resistance, but clinical experience with these newer agents is not as developed as that with the older agents.
A study by Sernyak and colleagues found that the prevalence of diabetes in atypical antipsychotic treatments was statistically significantly higher than that of conventional treatment. The authors of this study suggest that it is a causal relationship the Kabinoff et al. suggest the findings only suggest a temporal association. Kabinoff et al. suggest that there is insufficient data from large studies to demonstrate a consistent or significant difference in the risk of insulin resistance during treatment with various atypical antipsychotics.
There has been considerable debate about whether second-generation antipsychotic drugs are better than first-generation antipsychotic drugs. It has been suggested that there is no validity to the term second-generation antipsychotic drugs and that the drugs that currently occupy this category are not identical to each other in mechanism, efficacy, and side-effect profiles:
...the second-generation drugs have no special atypical characteristics that separate them from the typical, or first-generation, antipsychotics. As a group they are no more efficacious, do not improve specific symptoms, have no clearly different side-effect profiles than the first-generation antipsychotics, and are less cost effective. The spurious invention of the atypicals can now be regarded as invention only, cleverly manipulated by the drug industry for marketing purposes and only now being exposed.
Robert Whitaker suggests that the "wonder drug" glow around the second generation psychotropics has long since disappeared. He views the "hyping" of the top-selling atypicals as "one of the more embarrassing episodes in psychiatry's history, as one government study after another failed to find that they were any better than the first-generation anti-psychotics". In April 2005, the US Food and Drug Administration (FDA) issued an advisory and subsequent black box warning regarding the risks of atypical anti psychotic use among elderly patients with dementia. The FDA advisory was associated with decreases in the use of atypical antipsychotics, especially among elderly patients with dementia.